Alert archive / Connecticut / River Flood Warnings in 2025

River Flood Warning 13, NWS Albany, NY

May 9, 2025Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS Albany, NY issued this river flood warning at May 9, 2025, 1:28 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at May 9, 2025, 7:25 PM EDT. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
May 9, 2025, 1:28 PM EDT (17:28 UTC)
In effect from
May 9, 2025, 7:25 PM EDT
Expired
May 10, 2025, 11:58 AM EDT
In force
17 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Housatonic River at Stevenson (STVC3). The gauge peaked at 11.95 ft at May 10, 2025, 12:00 AM EDT.

actionminormoderate101505/0905/1005/11
Action stage
8 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01205500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

553 
WGUS41 KALY 091728
FLWALY

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
128 PM EDT Fri May 9 2025

&&

CTC001-009-100530-
/O.NEW.KALY.FL.W.0013.250509T2325Z-250512T0130Z/
/STVC3.1.ER.250509T2325Z.000000T0000Z.250511T1930Z.NO/
128 PM EDT Fri May 9 2025

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE SUNDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Housatonic River at Stevenson Dam.

* WHEN...From this evening to late Sunday evening.

* IMPACTS...At 11.0 feet, Flood stage.

* ADDITIONAL DETAILS...
  - At 12:30 PM EDT Friday the stage was 9.2 feet.
  - Forecast...The river will rise above flood stage this evening
    to 11.2 feet just after midnight tonight. It will hold steady
    through Sunday morning before falling below flood stage
    Sunday afternoon.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

Housatonic River
Stevenson Dam
Flood Stage: 11.0
Observed Stage at Fri 12 pm: 9.2
Forecast:
Fri 2 pm 9.1
Fri 8 pm 11.2
Sat 2 am 11.2
Sat 8 am 11.1
Sat 2 pm 11.1
Sat 8 pm 11.1
Sun 2 am 11.2
Sun 8 am 11.2
Sun 2 pm 11.2
Sun 8 pm 10.4
Mon 2 am 10.4
Mon 8 am 10.3

&&

LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326


$$

BJF
3 follow-up statements
859 
WGUS81 KALY 100442
FLSALY

Flood Statement
National Weather Service Albany NY
1242 AM EDT Sat May 10 2025

&&

CTC001-009-101645-
/O.EXT.KALY.FL.W.0013.000000T0000Z-250511T1500Z/
/STVC3.1.ER.250510T0118Z.250510T0330Z.250511T0900Z.NO/
1242 AM EDT Sat May 10 2025

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Housatonic River at Stevenson Dam.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 11.0 feet, Flood stage.

* ADDITIONAL DETAILS...
  - At 11:30 PM EDT Friday the stage was 12.0 feet.
  - Forecast...The river is expected to rise to a crest of 11.3
    feet this afternoon. It will then fall below flood stage late
    tonight.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

Housatonic River
Stevenson Dam
Flood Stage: 11.0
Observed Stage at Fri 11 pm: 12.0
Forecast:
Sat 2 am 11.2
Sat 8 am 11.2
Sat 2 pm 11.3
Sat 8 pm 11.2
Sun 2 am 11.1
Sun 8 am 10.9
Sun 2 pm 10.7
Sun 8 pm 10.6
Mon 2 am 10.4
Mon 8 am 10.3
Mon 2 pm 10.1
Mon 8 pm 10.0

&&

LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326


$$

JPV
744 
WGUS81 KALY 100849
FLSALY

Flood Statement
National Weather Service Albany NY
449 AM EDT Sat May 10 2025

&&

CTC001-009-102100-
/O.EXT.KALY.FL.W.0013.000000T0000Z-250511T0000Z/
/STVC3.1.ER.250510T0118Z.250510T0831Z.250510T1800Z.NO/
449 AM EDT Sat May 10 2025

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Housatonic River at Stevenson Dam.

* WHEN...Until this evening.

* IMPACTS...At 11.5 feet, Water reaches the Maples area of Shelton.

* ADDITIONAL DETAILS...
  - At 4:31 AM EDT Saturday the stage was 12.0 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 9.2 feet early Tuesday
    morning.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

Housatonic River
Stevenson Dam
Flood Stage: 11.0
Observed Stage at Sat 4 am: 12.0
Forecast:
Sat 8 am 11.4
Sat 2 pm 11.0
Sat 8 pm 10.3
Sun 2 am 10.6
Sun 8 am 10.5
Sun 2 pm 10.3
Sun 8 pm 10.1
Mon 2 am 9.9
Mon 8 am 9.7
Mon 2 pm 9.6
Mon 8 pm 9.4

&&

LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326


$$

JPV
539 
WGUS81 KALY 101558
FLSALY

Flood Statement
National Weather Service Albany NY
1158 AM EDT Sat May 10 2025

CTC001-009-101700-
/O.CAN.KALY.FL.W.0013.000000T0000Z-250510T1558Z/
/STVC3.1.ER.250510T0118Z.250510T0831Z.250510T1255Z.NO/
1158 AM EDT Sat May 10 2025

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Housatonic River At Stevenson Dam.

* ADDITIONAL DETAILS...
  - At 11:30 AM EDT Saturday the stage was 10.8 feet.
  - Forecast...The river is expected to fall to 8.7 feet Tuesday
    morning.
  - http://www.weather.gov/safety/flood

&&

Housatonic River
Stevenson Dam
Flood Stage: 11.0
Observed Stage at Sat 11 am: 10.8
Forecast:
Sat 2 pm 10.3
Sat 8 pm 10.3
Sun 2 am 10.3
Sun 8 am 10.3
Sun 2 pm 10.3
Sun 8 pm 9.5
Mon 2 am 9.5
Mon 8 am 9.5
Mon 2 pm 9.5
Mon 8 pm 8.7
Tue 2 am 8.7
Tue 8 am 8.7

&&

LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326


$$

CS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at May 9, 10:24 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 9, 10:24 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1024 AM EDT Fri May 9 2025

.SYNOPSIS...
A coastal low pressure system will bring periods of rain
today into tonight with the rain becoming heavy at times in the late
morning through the afternoon. This rainfall may result in some
flooding of small streams, urban and low lying areas and minor river
flooding before tapering off on Saturday.  High pressure builds in
with drier and more seasonable temperatures for Mothers Day, as the
fair weather with moderating temperatures may last until Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Key Messages:

-  Widespread steady rainfall through this evening. The wet
   antecedent conditions in place will increase the potential
   for minor flooding of rivers and creeks, as well as flooding
   of urban,low-lying and poor drainage areas.

-  Flood Watch in effect for the entire forecast area except
   Herkimer and Hamilton Counties until 8 am EDT Saturday.

As of 1024 AM EDT...A large upper level low is located just
west of the area over western NY and western PA. At the surface,
low pressure is located over south Jersey and it will be slowly
lifting north-northeast through the day today. With strong
forcing in place, widespread precip is occurring across the
region and a large band of steady rainfall is lifting south to
north across the area. SPC mesoanalysis shows PWAT values have
been approaching 1.00 inch from about the Capital Region on
southward.

MRMS shows hourly rainfall rates around one to two tenths for
most areas, although some embedded rates of a quarter to third
of an inch have been occurring from time to time across the
area, especially within the Capital Region and Catskills. Latest
small stream gauges, FIM guidance and Crest Unit Streamflow
maps haven't been showing too many impacts just yet due to
relatively manageable rainfall rates, but will continue to
monitor through the day, as rainfall continues. NYS Mesonet
suggests rainfall totals so far have ranged from about a few
tenths for northern areas to close to an inch and a half in
southern areas. Based off the latest CAMs, the steady rainfall
should continue through the early evening hours for the entire
area, with similar rainfall rates. Up to an additional inch or
so is expected by the early evening.

With the wet antecedent conditions from last weekend/earlier in
the week, we will be monitoring for stream, creek and minor
river flooding. Urban and poor drainage flooding will also
likely occur by later today and into this evening.

Also, some elevated instability will be in place ahead of the
wave and warm front. There are some signals of moist/conditional
instability or conditional symmetric instability in the
guidance too due to the strong theta-e advection. We did keep a
slight chance of thunderstorms in the late afternoon into the
early evening for heavy rainfall for the locations along and
east of the Hudson River Valley into western New England. We
also added the phrasing the rain may be heavy at times for the
possible synoptic rain band. It will be dank and chilly today
with the rain cooled air. We leaned closer to the cooler MET
guidance which was a few degrees below the starting point NBM we
begin forecasts with. Highs will be in the mid 40s to around
50F over the higher terrain and mainly lower to mid 50s in the
valleys and across NW CT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Key Messages:

-  Total rainfall amounts exceeding 1.5" are possible in the
   30-60% chance range for most of eastern NY (except the
   western Adirondacks and western Mohawk Valley) and western
   New England for the 24-hr time frame ending 8 am Saturday.

Discussion:

By early this evening the closed/cut-off 500 hPa low will be
situated over w-central PA. The coastal low will be near or
over NYC or southern New England. Periods of light to moderate
rainfall will continue with some heavier bursts over the eastern
Catskills, Capital Region, Berkshires north and east. A few
rumbles of thunder could be possible north and east of Albany. A
dry slot may start to impact the mid Hudson Valley and NW CT
shortly before or just after midnight. The axis of deep moisture
off the Atlantic begins to shift east of the region over
central and eastern New England with the coastal cyclone. Total
rainfall tallies will be in the 1-2.5" range for most of the
region by daybreak Saturday. Some amounts up to 3" may occur in
the eastern Catskills, and possibly the Berkshires and
east/southeast VT. Lows will be cool in the 40s with some upper
30s over the southern Dacks.

The rainfall will become more showery in nature towards
daybreak due to the cyclonic vorticity advection of the closed
low. Some mid and upper level deformation zone showers may
persist the longest north and east of Albany over the Lake
George Region and southern VT. Most of the region has a good
chance for 1.5" or greater of rainfall based on the 24-hr NBM
probs ending 8 am Sat. The probs are 30-60% outside the western
Mohawk Valley and western Dacks. The Flood Watch goes until 8 am
and there is a 6-12 hr delay in river response sometimes. We did
add northern Washington and northern Warren Counties to the
Watch since the Schroon and Mettawee are forecast to rise 2-3
tenths close to the minor flood stage. See the hydro discussion
for further details.

The stacked or occluded cyclone pulls away into the Gulf of
Maine by Saturday afternoon with the scattered showers ending
from west to east especially north of the Capital Region. It
will become breezy and remain cool with below normal temps. Max
temps will run about 5-10 degrees below normal with 50s over the
higher terrain (some upper 40s over the mtn tops) and lower to
mid 60s in the valleys. The skies continue to clear with breezy
conditions Sat night with high pressure building in from the
Great Lakes Region and south of James Bay. Lows will be in the
mid 30s to around 40F over the mtns and lower to mid 40s in the
valleys.

The close of the weekend and Mothers Day is shaping up to be a
nice day with high pressure ridging eastward from the Great
Lakes Region over NY and New England. Expect mostly sunny skies
and breezy conditions with temps trending closer to early May
seasonable readings with mid 50s to mid/upper 60s over the
forecast area. The sfc anticyclone builds in over the region Sun
night with mostly clear and calm conditions for radiational
cooling with lows in the 30s to lower 40s with some patchy frost
especially over the higher terrain.
Through 12z/Sat...Poor flying weather is expected over the next 24
hours as stratiform rain associated with a developing surface low
impacts the area. MVFR to IFR ceilings and visibilities are
primarily expected, with LIFR conditions in the higher elevations
around KPSF. Winds will remain steady out of the north to northeast
around 5-10 kts through this evening before shifting to the
northwest tonight.&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:

- Dry weather with moderating temperatures early next week

- Precipitation chances increase again beginning Wednesday

Discussion:

High pressure will be centered just off the Mid-Atlantic to start
the long term period, with mid-level ridging not too far away to the
west. As these continue to march east, it will allow for south to
southwesterly flow to set up across the region with moderating
temperatures (925-850 hPa temps moderating to around +10C to +15C).
As a result, highs Monday and Tuesday should have no trouble
climbing into the 70s and even 80s (especially in valley locations).

Our next chance of rain arrives Wednesday as an upper level low
across the lower Mississippi River Valley translates northeast into
the Ohio River Valley. This system looks to slowly progress
northeast before phasing with an approaching trough late in the
period. As a result, precipitation chances will linger late into
next week. Given uncertainties on exact precip placement, continue
to run with NBM which favor widespread slight to chance (30-50%)
POPs. Thunderstorms are also possible given the increasing moisture
and warm temperatures, though confidence of severe weather remains
low at this time.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:

- Dry weather with moderating temperatures early next week

- Precipitation chances increase again beginning Wednesday

Discussion:

High pressure will be centered just off the Mid-Atlantic to start
the long term period, with mid-level ridging not too far away to the
west. As these continue to march east, it will allow for south to
southwesterly flow to set up across the region with moderating
temperatures (925-850 hPa temps moderating to around +10C to +15C).
As a result, highs Monday and Tuesday should have no trouble
climbing into the 70s and even 80s (especially in valley locations).

Our next chance of rain arrives Wednesday as an upper level low
across the lower Mississippi River Valley translates northeast into
the Ohio River Valley. This system looks to slowly progress
northeast before phasing with an approaching trough late in the
period. As a result, precipitation chances will linger late into
next week. Given uncertainties on exact precip placement, continue
to run with NBM which favor widespread slight to chance (30-50%)
POPs. Thunderstorms are also possible given the increasing moisture
and warm temperatures, though confidence of severe weather remains
low at this time.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Through 12z/Sat...Poor flying weather is expected over the next 24
hours as stratiform rain associated with a developing surface low
impacts the area. MVFR to IFR ceilings and visibilities are
primarily expected, with LIFR conditions in the higher elevations
around KPSF. Winds will remain steady out of the north to northeast
around 5-10 kts through this evening before shifting to the
northwest tonight.

Outlook...

Saturday Night to Sunday: Low Operational Impact. Breezy. NO
SIG WX.
Sunday Night to Tuesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
The Flood Watch was expanded to include northern Warren and
northern Washington Counties. The Flood Watch covers all of
eastern NY and western New England from 5 am today to 7 am
Saturday except for Herkimer and Hamilton Counties.

A low pressure system will bring a prolonged period of rainfall
for possible flooding this morning into Saturday morning. The
ground is soaked and rather saturated after the heavy rainfall
that occurred earlier this week. 1 to 3 inches of rainfall is
anticipated this morning into Saturday morning. WPC has placed
most of our region into a marginal risk for excessive rainfall
during this period. While an isolated flash flooding would be
possible with any training and heavier rainfall rates, the
greater threat appears to be the potential for additional river
and poor drainage flooding due to a prolonged period of steady
moderate rainfall, with brief periods of heavier bursts. The
latest NERFC forecasts shows potential minor flooding along the
Hoosic River, Housatonic River and Esopus Creek. Also some
flooding is possible along the Still River near Brookfield. In
addition, ponding of water is expected in poor drainage, urban
and low lying areas.

Keep updated with the latest river observations and forecasts
from our National Water Prediction Service (NWPS) webpage at
water.noaa.gov/wfo/aly.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday morning for CTZ001-013.
NY...Flood Watch through Saturday morning for NYZ039>043-047>054-
     058>061-063>066-082>084.
MA...Flood Watch through Saturday morning for MAZ001-025.
VT...Flood Watch through Saturday morning for VTZ013>015.

&&

SYNOPSIS...Wasula
NEAR TERM...Frugis/Wasula
SHORT TERM...Wasula
LONG TERM...Speck
AVIATION...Speck
HYDROLOGY...Frugis/Wasula

Nearby

River Flood Warnings in Connecticut, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.